Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS Bismarck, ND

July 16, 2008Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2008, 4:48 AM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 4:48 AM CDT (09:48 UTC)
Expired
Jul 16, 2008, 5:45 AM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:54 AM CDTHAIL 0.75Menoken, ND
Jul 16, 5:00 AM CDTHAIL 2.757 S Crystal Springs, NDHAIL DAMAGE...2 HOLES IN SKYLIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2582 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 160948
SVRBIS
NDC015-043-161045-
/O.NEW.KBIS.SV.W.0211.080716T0948Z-080716T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 545 AM CDT

* AT 444 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCKENZIE TO
  STEELE...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF BISMARCK
  TO 38 MILES EAST OF BISMARCK...AND MOVING EAST AT 32 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STERLING AND HORSEHEAD LAKE BY 500 AM CDT...
  STEELE BY 455 AM CDT...
  DRISCOLL BY 505 AM CDT...
  DAWSON BY 520 AM CDT...
  TAPPEN BY 530 AM CDT...
  LAKE ISABEL BY 545 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4664 10064 4702 10059 4710 9951 4665 9945
TIME...MOT...LOC 0947Z 270DEG 28KT 4683 10043 4690 9996

$$

HAMILTON
2 follow-up statements
000 
WWUS53 KBIS 161005
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT WED JUL 16 2008

NDC015-043-161045-
/O.CON.KBIS.SV.W.0211.000000T0000Z-080716T1045Z/
KIDDER ND-BURLEIGH ND-
503 AM CDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
TO QUARTER SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM MCKENZIE TO DAWSON...OR ALONG A LINE EXTENDING FROM 
15 MILES EAST OF BISMARCK TO 48 MILES EAST OF BISMARCK...MOVING EAST 
AT 32 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE ISABEL AND TAPPEN BY 507 AM CDT...
  MCKENZIE AND STERLING BY 515 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4664 10064 4702 10059 4710 9951 4665 9945
TIME...MOT...LOC 1003Z 270DEG 28KT 4683 10043 4686 9975

$$

HAMILTON
000 
WWUS53 KBIS 161022
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT WED JUL 16 2008

NDC015-043-161045-
/O.CON.KBIS.SV.W.0211.000000T0000Z-080716T1045Z/
KIDDER ND-BURLEIGH ND-
518 AM CDT WED JUL 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN BURLEIGH AND SOUTHERN KIDDER COUNTIES...

AT 518 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG 
INTERSTATE 94 FROM NEAR STERLING IN SOUTHERN BURLEIGH COUNTY...EAST 
THROUGH STEELE AND TAPPEN IN SOUTHERN KIDDER COUNTY. MOVEMENT WAS 
EAST AROUND 32 MPH. STORMS IN THIS LINE ARE CAPABLE OF PRODUCING 
NICKEL TO QUARTER SIZE HAIL.

SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSTATE 94 FROM STEELE TO TAPPEN THROUGH 545 AM CDT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4704 10039 4710 9951 4665 9945 4665 10051
TIME...MOT...LOC 1018Z 270DEG 28KT 4683 10026 4686 9958

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 AM CDT, 48 minutes earlier.

Area forecast discussion, Jul 16, 4:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT WED JUL 16 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
USE A BLEND OF THE NAM AND GFS FOR THIS FORECAST PACKAGE. UPPER
LEVEL FLOW IS FAIRLY ZONAL FROM WEST TO EAST THROUGHOUT THE SHORT
TERM WITH MANY SHORTWAVES MOVING ACROSS THE STATE. THIS MORNING
CONVECTION FLARED UP AS ELEVATED THUNDERSTORMS WITH FORECAST VORT
ENERGY STRENGTHENING...AND CONTINUING EASTWARD TODAY. ALREADY ISSUED
ONE WARNING AND STORM PREDICTION CENTER THINKING SEVERE POTENTIAL IS
HERE ALREADY THIS MORNING. PLENTY OF CAPE AND LOW LEVEL MOISTURE TO
CONTINUE INTO THE AFTERNOON AS BROAD SURFACE LOW PRESSURE OVER
WYOMING AND SOUTH DAKOTA KEEPS EAST TO NORTHEAST WINDS AND
INCREASING DEWPOINTS THROUGHOUT THE DAY TODAY. WILL MENTION POSSIBLY
SEVERE WORDING FOR ALL BUT THE FAR WEST TODAY.

ON THURSDAY THERE WILL BE LESS OF A CHANCE OF THUNDERSTORMS WITH
SURFACE HIGH MOVING EAST ACROSS THE STATE...BUT STILL PLENTY OF
UPPER LEVEL SHORTWAVES MOVING ACROSS NORTH DAKOTA AND THERE IS CAPE.
THURSDAY NIGHT KEPT MENTION OF PRECIP ONLY IN THE FAR SOUTH.

ON FRIDAY A BETTER CHANCE OF THUNDERSTORMS AGAIN WITH POSSIBLE
SEVERE STORMS AS UPPER LOW/TROUGH OVER THE ROCKIES MOVES INTO THE
STATE WITH A DEVELOPED SURFACE LOW OVER THE DAKOTAS FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY...
FORECAST PROBLEM IN THE LONG TERM WILL BE THUNDERSTORM CHANCES.
ECMWF AND GFS STILL DIFFER IN THE HANDLING OF A WAVE MOVING ACROSS
SOUTHERN CANADA AND INTO THE LOCAL AREA AT THE BEGINNING OF THE LONG
TERM PERIOD. ECMWF REMAINS FARTHER NORTH WITH THE WAVE COMPARED TO
THE GFS. OVERALL THOUGH THE MODELS HAVE COME INTO CLOSER AGREEMENT
WITH THIS SYSTEM. HAVE THEREFORE ADJUSTED POPS A BIT FOR TIMING OF
THE WAVE. MOST SIGNIFICANT CHANGE FROM PREVIOUS FORECAST WAS ENDING
THE THUNDERSTORM CHANCES A BIT EARLIER FROM WEST TO EAST SUNDAY AND
SUNDAY NIGHT. BOTH MODELS BRING AN AREA OF CONVECTION ACROSS THE
REGION SATURDAY INTO SATURDAY NIGHT. THEN UPPER LEVEL RIDGING BUILDS
OVER THE WEST ON SUNDAY. IT APPEARS THAT ANY CONVECTION ON SUNDAY
WILL REMAIN OVER THE EASTERN HALF OF THE CWA. VERY FEW CHANGES TO
TEMPERATURES IN THE DAY 4-5 PERIOD. MODELS DIVERGE IN THEIR
SOLUTIONS BEYOND THIS WITH THE GFS BUILDING AN UPPER RIDGE OVER THE
WESTERN AND CENTRAL U.S. WHILE THE ECMWF BRINGS ANOTHER WAVE OFF
THE PACIFIC COAST AND INTO THE NORTHERN PLAINS LATE IN THE EXTENDED
PERIOD.
&&

.AVIATION...
CONVECTION FIRING EARLY THIS MORNING OVER WESTERN AND CENTRAL NORTH
DAKOTA...NORTH OF AN EAST-WEST BOUNDARY ACROSS SOUTH DAKOTA.
SHORTWAVE MOVING ACROSS SOUTHERN SASKATCHEWAN IS HELPING TO FIRE
CONVECTION IN AN AREA OF STEEP MID LEVEL LAPSE RATES OVER SOUTHERN
NORTH DAKOTA. CONVECTION WILL TO PROGRESS EAST THIS MORNING...AND
EXIT THE JMS AREA BY MIDDAY. ADDITIONAL CONVECTION IS POSSIBLE AGAIN
THIS AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH
AFTERNOON HEATING ALONG AND AHEAD OF A WEAK SURFACE AND UPPER LEVEL
TROUGH. SURFACE FLOW WILL BE LIGHT AND VARIABLE OVER THE AREA TODAY.
EXPECT MAINLY VFR CONDITIONS...EXCEPT AREAS OF MVFR VSBYS IN AREAS
OF CONVECTION.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/TWH
Hazardous weather outlook, Jul 15, 5:41 AM CDT, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
541 AM CDT TUE JUL 15 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
541 AM CDT TUE JUL 15 2008 /441 AM MDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY...WITH INCREASING
CHANCES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...SOME STORMS MAY BE SEVERE.

ONLY A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY IN SOUTHERN NORTH
DAKOTA...THEN AN ACTIVE WEATHER PATTERN FRIDAY THROUGH MONDAY WITH
CHANCES OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jul 16, 2:36 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     HAIL             HALLIDAY                47.35N 102.34W
07/16/2008  E1.00 INCH       DUNN               ND   CO-OP OBSERVER

            PENNEY...NICKEL...AND QUARTER SIZE HAIL LASTED UNTIL 235
            AM CDT.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:24 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh41 min
Jul 15, 8:07 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux53 min
Jul 16, 2:34 AM CDTSevere Thunderstorm WarningBISDunn, Mercer56 min
Jul 16, 5:09 AM CDTSevere Thunderstorm WarningBISStutsman66 min
Jul 16, 5:51 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan54 min
Jul 16, 6:18 AM CDTSevere Thunderstorm WarningBISStutsman19 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.